Michigan, 2018Damaging Winds in Michigan, August 14, 2018
August 14, 2018 · NWS MQT · 2 events in 1 county or zone
A cold front moving through a moist and unstable air mass generated isolated severe thunderstorms over portions of Dickinson County during the afternoon of the 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving through a moist and unstable air mass generated isolated severe thunderstorms over portions of Dickinson County during the afternoon of the 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 14, 1:14 PM CST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 14, 1:14 PM CST, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
314 PM EDT Tue Aug 14 2018
.SHORT TERM...(This evening through Wednesday)
Issued at 238 PM EDT TUE AUG 14 2018
Upper air pattern consists of a 500 mb closed low along the NY/PA
border and another over northern KS with a ridge over the upper
Great Lakes and a shortwave passing across Ontario and this drags
into the northern Rockies. The ridge gets flattened as the shortwave
moves across Ontario this afternoon and then troughing remains over
the upper Great Lakes through Wed. Weak cold front fizzles out over
the area this forecast period and will have some slight chance to
low chance pops across the central and south through Wed afternoon
before lake breezes help to push the weak front out of the area by
Wed evening. Overall, did not make too many changes to the going
forecast.
.LONG TERM...(Wednesday night through Tuesday)
Issued at 314 PM EDT TUE AUG 14 2018
High pressure will provide a quiet and generally seasonable stretch
of weather late in the work week. Shortwave moving through the lower
lakes should keep some cloud cover across the southern half of the
forecast area through Wednesday night. If skies clear
sooner...conditions will be set for locally dense fog late Wednesday
night/early Thursday.
Surface ridge axis will slide just east of the area for the weekend
with light return southwesterly flow returning to the area. This
should help boost temperatures back to well above normal for the
weekend. A diurnally driven shra or tsra cannot be ruled out either
afternoon, but most locations will remain dry.
Upper trough moving across central Canada will push a cold front
through the Upper Lakes on Monday with the next best chance of rain
for the area. Once again the main upper dynamics will pass well
north of the area and the current timing of the front is not ideal
for maximum diurnal heating ahead of it. Thus, expect precipitation
to only be scattered. Temperatures behind the front will
briefly return to normal for early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1259 PM EDT TUE AUG 14 2018
VFR conditions will continue through the forecast period at CMX.
Will go briefly MVFR at IWD due to fog late tonight and at SAW with
lower clouds Wed morning.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 238 PM EDT TUE AUG 14 2018
The wind will remain below 20 knots through this forecast period.
The strongest winds will be late tonight into Wed morning.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...07
LONG TERM...MZ
AVIATION...07
MARINE...07
Hazardous weather outlook, Aug 14, 1:30 PM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
330 PM EDT Tue Aug 14 2018
MIZ001>007-009>014-084-085-151200-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
330 PM EDT Tue Aug 14 2018 /230 PM CDT Tue Aug 14 2018/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms through tonight, especially
over southern Upper Michigan.
Patchy fog is expected tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible Sunday and Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-151200-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
330 PM EDT Tue Aug 14 2018 /230 PM CDT Tue Aug 14 2018/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
There is a chance of thunderstorms on Lake Superior late Sunday
into Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-151200-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
330 PM EDT Tue Aug 14 2018
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms through tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Thunderstorms are possible late Sunday into Monday.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
MZ
Thunderstorm Wind, Dickinson
- When
- August 14, 2:25 PM CST to 2:30 PM CST
- Where
- Dickinson County, 1.38 mi S of Antoine
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.810, -88.070
A spotter reported two to three inch diameter branches broken off of trees near Iron Mountain. Small hail was also reported.
Thunderstorm Wind, Dickinson
- When
- August 14, 3:10 PM CST to 3:20 PM CST
- Where
- Dickinson County, 2.92 mi NNE of Channing
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 46.170, -88.060
A spotter reported small trees and small branches down along Highway M-95 from just north of Channing through Silver Lake.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Kansas, August 14 to 15, 20182 deaths · EF0 · 13 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 20181 death · $24,000 · 52 kt wind · 5 events
- Flash Flooding and Flooding in New York, August 14 to 15, 2018$1.9 million · 23 events
- Flash Flooding and Flooding in Pennsylvania, August 14 to 16, 2018$930,000 · 14 events
- Flash Flooding and Flood in Oklahoma, August 14, 2018$25,000 · 3 in hail · 21 events
- Flood in Alaska, August 14 to 15, 2018$50,000 · 1 event
- Flash Flooding and Damaging Winds in New York, August 14, 2018$15,000 · 52 kt wind · 16 events
- Hail and Damaging Wind in Colorado, August 14, 20181.5 in hail · 15 events
- Hail and Damaging Wind in Texas, August 14, 20182.5 in hail · 9 events
- Flash Flooding and Damaging Winds in Arizona, August 14, 201862 kt wind · 6 events
- Damaging Winds in South Carolina, August 14, 201850 kt wind · 5 events
- Flash Flooding and Hail in Wyoming, August 14, 20181.25 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779894, 779895.